An overdose of Betagan (levobunolol) can result in dangerous problems, such as a low heart rate, heart failure, and constriction of the airway. However, the specific effects of the overdose will vary, depending on how much of the medication was taken and whether it was taken orally or as an eye drop. Treatment for an overdose may involve pumping the stomach, administering certain medications, and providing supportive care.
Is It Possible to Take Too Much Betagan?Betagan® (levobunolol hydrochloride) is a prescription eye drop approved to treat glaucoma or high eye pressure. It belongs to a class of medications known as beta blockers. As with most medications, it is possible to take too much Betagan. The specific effects of a Betagan overdose can be dangerous but will vary, depending on a number of factors, including the Betagan dosage and how it was taken (as an eye drop or by mouth).
Effects of an OverdoseAn overdose with a beta blocker (such as Betagan) may cause the following problems:
- Low heart rate (bradycardia)
- Low blood pressure (hypotension)
- Heart failure
- Low blood sugar levels (hypoglycemia)
- Constriction of the airway
- Heart block (a problem with the conduction of electrical signals within the heart).
Because Betagan is an eye drop (and because an entire bottle only contains 5 mL or 10 mL of the medication), it seems as though serious effects of a Betagan overdose are not likely. However, this is not known for certain.
Treatment for a Betagan OverdoseThe treatment for an overdose will vary. If the overdose was recent and taken by mouth, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." If the overdose was taken as an eye drop, the eyes should be flushed with water or a saline solution. Treatment will also involve supportive care, such as:
- Giving atropine or other medications to increase the heart rate
- Giving IV fluids and medications to increase blood pressure
- Giving medications to treat heart failure
- Giving asthma medications to reverse airway constriction
- Giving IV glucose to reverse low blood sugar.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Betagan.